Journal of Evolution Equations

, Volume 17, Issue 4, pp 1273–1310 | Cite as

The obstacle problem for parabolic minimizers

  • Verena Bögelein
  • Frank Duzaar
  • Christoph SchevenEmail author


We prove an existence result for parabolic minimizers of convex variational functionals with p-growth and irregular obstacles. In particular, the obstacle might be unbounded, discontinuous and satisfy no regularity assumption with respect to the time variable. Moreover, we treat the case of obstacles which do not coincide along the parabolic boundary with the prescribed time-dependent Dirichlet boundary values. The existence result for sufficiently regular obstacles coinciding on the lateral boundary with the given Dirichlet boundary values is obtained via the method of minimizing movements. More general boundary values and obstacles are treated by approximation with regular boundary values and obstacles in the sense of a stability result of solutions with respect to boundary values and the obstacles.


Evolutionary p-Laplacian Obstacle problem Minimizing movements 

Mathematics Subject Classification

35K86 35K20 49J40 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    H. Alt and S. Luckhaus. Quasilinear elliptic-parabolic differential equations. Math. Z., 183(3):311–341, 1983.CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    V. Bögelein, F. Duzaar, and P. Marcellini. Existence of evolutionary variational solutions via the calculus of variations. J. Differential Equations, 256: 3912–3942, 2014.CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    V. Bögelein, F. Duzaar, and P. Marcellini. Parabolic systems with \(p,q\)-growth: a variational approach. Arch. Ration. Mech. Anal., 210(1):219–267, 2013.CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    V. Bögelein, F. Duzaar, and G. Mingione. Degenerate problems with irregular obstacles. J. Reine Angew. Math., 650:107–160, 2011.zbMATHMathSciNetGoogle Scholar
  5. 5.
    V. Bögelein, T. Lukkari, and C. Scheven. The obstacle problem for the porous medium equation. Math. Ann., 363(1):455–499, 2015.CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    V. Bögelein and C. Scheven. Higher integrability in parabolic obstacle problems. Forum Math., 24(5):931–972, 2012.CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    H. Brézis. Problèmes unilatéraux. J. Math. Pures Appl. (9) 51:1–168, 1972.zbMATHGoogle Scholar
  8. 8.
    H. Brézis, Un problème d’evolution avec contraintes unilatérales dépendant du temps. C. R. Acad. Sci. Paris 274:A310–A312, 1972.zbMATHGoogle Scholar
  9. 9.
    P. Charrier, G. Troianiello, On strong solutions to parabolic unilateral problems with obstacle dependent on time. J. Math. Anal. Appl. 65:110–125. 1978.CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    J. Kinnunen and P. Lindqvist. Pointwise behaviour of semicontinuous supersolutions to a quasilinear parabolic equation. Ann. Mat. Pura Appl. (4), 185(3):411–435, 2006.CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    J. Kinnunen, P. Lindqvist, and T. Lukkari. Perron’s method for the porous medium equation. J. Eur. Math. Soc. 18(12):2953–2969, 2016.Google Scholar
  12. 12.
    T. Klimsiak and A. Rozkosz. Obstacle problem for semilinear parabolic equations with measure data. J. Evol. Equ. 15(2):457–491, 2015.CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    R. Korte, T. Kuusi, and J. Siljander. Obstacle problem for nonlinear parabolic equations. J. Differential Equations, 246(9):3668–3680, 2009.CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    R. Landes. On the existence of weak solutions for quasilinear parabolic initial-boundary value problems. Proc. Roy. Soc. Edinburgh Sect. A 89(3-4):217–237: 1981.CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    A. Lichnewsky and R. Temam. Pseudosolutions of the time-dependent minimal surface problem. J. Differential Equations, 30(3):340–364, 1978.CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    P. Lindqvist and M. Parviainen. Irregular time dependent obstacles. J. Funct. Anal., 263(8):2458–2482, 2012.CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    J.-L. Lions. Quelques méthodes de résolution des problèmes aux limites non linéaires. Dunod, 1969.Google Scholar
  18. 18.
    J. Lions, G. Stampacchia, Variational inequalities. Comm. Pure Appl. Math. 20:493–519, 1967.CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    P. Marcellini, Approximation of quasiconvex functions, and lower semicontinuity of multiple integrals. Manuscripta Math. 51(1–3):1–28, 1985.CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    F. Mignot, J. Puel, Inéquations d’évolution paraboliques avec convexes dépendant du temps. Applications aux inéquations quasi variationnelles d’évolution. Arch. Rational Mech. Anal. 64(1): 59–91, 1977.CrossRefzbMATHGoogle Scholar
  21. 21.
    M. Pierre, Problèmes d’evolution avec contraintes unilatérales et potentiels paraboliques. Comm. Partial Differential Equations 4(10):1149–1197, 1979.CrossRefzbMATHGoogle Scholar
  22. 22.
    M. Pierre, Représentant précis d’un potentiel parabolique. Séminaire de Theorie du Potentiel, Paris, No. 5, 186–228. Lecture Notes in Math. 814, Springer, Berlin, 1980.Google Scholar
  23. 23.
    C. Scheven, Existence and Gradient Estimates in Nonlinear Problems with Irregular Obstacles. Habilitationsschrift, 2011.Google Scholar
  24. 24.
    C. Scheven. Existence of localizable solutions to nonlinear parabolic problems with irregular obstacles. Manuscripta Math., 146(1-2):7–63, 2015.CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer International Publishing 2017

Authors and Affiliations

  • Verena Bögelein
    • 1
  • Frank Duzaar
    • 2
  • Christoph Scheven
    • 3
    Email author
  1. 1.Fachbereich MathematikUniversität SalzburgSalzburgAustria
  2. 2.Department MathematikUniversität Erlangen-NürnbergErlangenGermany
  3. 3.Fakultät für MathematikUniversität Duisburg-EssenEssenGermany

Personalised recommendations